Home About us Editorial board Search Ahead of print Current issue Archives Submit article Instructions Subscribe Contacts Login 
  • Users Online: 204
  • Home
  • Print this page
  • Email this page
ORIGINAL ARTICLE
Year : 2019  |  Volume : 6  |  Issue : 3  |  Page : 253-260

Falls and Functional Impairments in Breast Cancer Patients with Chemotherapy-Induced Peripheral Neuropathy


1 Faculty of Nursing and Medical Care, Keio University, Tokyo, Japan
2 Department of Healthcare Quality and Safety, Gunma University Graduate School of Medicine, Gunma, Tokyo, Japan
3 Department of Breast Surgical Oncology, St. Luke's International Hospital, Tokyo, Japan
4 Division of Medical Oncology, St. Luke's International Hospital, Tokyo, Japan
5 Department of Medical Data Science, Graduate School of Medicine, Wakayama Medical University, Wakayama, Japan
6 Department of Biobehavioral Health Science, College of Nursing, University of Illinois at Chicago, Chicago, IL; Department of Biobehavioral Health Science, College of Nursing, University of Illinois at Chicago and Department of Biobehavioral Nursing and Health Informatics, School of Nursing, University of Washington, WA, USA

Correspondence Address:
Hiroko Komatsu
Faculty of Nursing and Medical Care, Keio University, Tokyo
Japan
Login to access the Email id

Source of Support: None, Conflict of Interest: None


DOI: 10.4103/apjon.apjon_7_19

Rights and Permissions

Objective: We investigated the incidence of falls and functional impairments in breast cancer patients with chemotherapy-induced peripheral neuropathy (CIPN). Additionally, we examined whether taxane-induced peripheral neuropathy was associated with the patients' falls and functional impairments. Methods: We conducted a cross-sectional study including 88 patients with breast cancer who received taxane-based chemotherapy and were recognized as having peripheral neuropathy symptoms (Common Terminology Criteria for Adverse Events Grade ≥1). Patients completed the Functional Assessment of Cancer Therapy-Gynecologic Oncology Group-Neurotoxicity questionnaire for neuropathy and described falls from the onset of the taxane-based chemotherapy to the time of the survey. Functional impairments were defined using the Activities of Daily Living subsection of the Vulnerable Elder's Scale. Data were analyzed using descriptive statistics and logistic regression. Results: Of the participants, 40.9% experienced falls and 38.4% reported functional impairments. Most falls occurred on flat ground. Bone fracture due to falls was observed in 11.4% of the participants. Logistic regression revealed that CIPN was not significantly associated with the reported incidence of falls. However, it was significantly associated with functional impairments (odds ratio, 6.415; 95% confidence interval: 1.271–32.379; P = 0.024). Conclusions: CIPN was associated with functional impairments, but not with the incidence of falls. Patients should be informed prior to the onset of anticancer therapy that CIPN is a risk factor for functional impairments.


[FULL TEXT] [PDF]*
Print this article     Email this article
 Next article
 Previous article
 Table of Contents

 Similar in PUBMED
   Search Pubmed for
   Search in Google Scholar for
 Related articles
 Citation Manager
 Access Statistics
 Reader Comments
 Email Alert *
 Add to My List *
 * Requires registration (Free)
 

 Article Access Statistics
    Viewed503    
    Printed31    
    Emailed0    
    PDF Downloaded104    
    Comments [Add]    

Recommend this journal